Illinois, 2013

Hail in Illinois, July 6, 2013

July 6, 2013 · NWS PAH · 1 event in 1 county or zone

Isolated strong thunderstorms developed underneath a pocket of cold air associated with a low in the upper levels of the atmosphere. At the surface, southerly winds on the back side of high pressure over the southern Appalachians brought warmth and moisture.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated strong thunderstorms developed underneath a pocket of cold air associated with a low in the upper levels of the atmosphere. At the surface, southerly winds on the back side of high pressure over the southern Appalachians brought warmth and moisture.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 6, 6:08 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 6, 6:08 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
708 PM CDT SAT JUL 6 2013

.UPDATE...
ISSUED AT 708 PM CDT SAT JUL 6 2013

UPDATED AVIATION DISCUSSION FOR 00Z TAFS.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 245 PM CDT SAT JUL 6 2013

UPPER LOW OVER SOUTHEAST MISSOURI WILL HEAD NORTHEAST INTO WCNTRL
INDIANA BY 12Z SUNDAY CARRYING ALONG WITH IT CHANCE POPS FOR
CONVECTION. CURRENTLY...WIDELY SCATTERED CONVECTION ACROSS THE
AREA FUELED BY DECENT INSTABILITY AND MODEST FORCING VIA THE UPPER
LOW. COULD SEE A FEW STRONG STORMS. HOWEVER AT THIS TIME THE LOW
LEVEL FLOW IS QUITE WEAK...AND UPPER LEVEL FLOW IS NOT JUXTAPOSED
WITH THE BEST INSTABILITY. REMAINS TO BE SEEN IF WE WILL SEE ANY
STRONG CONVECTION THROUGH THE END OF THE DAY AND EARLY EVENING.
SUNDAY AFTERNOON...MAY SEE SOME CONVECTIVE ACTIVITY OVER
ESPECIALLY THE NE 1/3 OF THE AREA WITH A WAVE FORECAST TO MOVE
SOUTHEAST ACROSS ILLINOIS INTO INDIANA. CONDITIONS WILL REMAIN
UNSETTLED MONDAY AS WELL...THUS WILL LINGER SMALL CHANCE POPS FOR
CONVECTION. WE SHOULD SEE WARMER TEMPERATURES THROUGH THE SHORT
TERM AS THE UPPER LOW MOVES AWAY. USED A BLEND OF MAV/MET/ECS
NUMBERS FOR TEMPS.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
ISSUED AT 245 PM CDT SAT JUL 6 2013

THE EASTERN TROUGH/WESTERN RIDGE PATTERN THAT HAS DOMINATED SINCE
EARLY SPRING SHOWS NO SIGNS OF ENDING...AT LEAST NOT THROUGH THE END
OF NEXT WEEK. THERE WILL BE A TEMPORARY EASTWARD EXTENSION OF THE
UPPER LEVEL RIDGE THAT WILL BRING OPPRESSIVE HEAT AND HUMIDITY FOR A
COUPLE OF DAYS. THE RETURN OF COOLER AIR LATER NEXT WEEK WILL BE
PRECEDED BY A ROUND OF CONVECTION.

AS FAR AS THE DAILY DETAILS...SOUTHWEST LOW LEVEL FLOW ON TUESDAY
WILL RESULT IN A HOT AND HUMID DAY. THOUGH NOT THAT UNUSUAL FOR
JULY...IT WILL BE OPPRESSIVE COMPARED TO THE RELATIVELY COOL WEATHER
OF THE PAST WEEK OR SO. THE CHANCE OF STORMS APPEARS RATHER LOW AS
THE UPPER RIDGE EXTENDS EASTWARD. BEST CHANCE OF STORMS WILL BE ON
THE EASTERN EDGE OF THE CAP...PRIMARILY SW INDIANA AND PENNYRILE
REGION.

ON WEDNESDAY...A SURFACE COLD FRONT WILL ADVANCE SOUTHEAST TOWARD
THE LOWER OHIO VALLEY INTO A HOT AND UNSTABLE AIR MASS. THIS FRONT
WILL HAVE DECENT UPPER LEVEL SUPPORT AS A 500 MB SHORTWAVE AMPLIFIES
OVER THE GREAT LAKES REGION. THERE SHOULD BE EXTENSIVE COVERAGE OF
CONVECTION WEDNESDAY AFTERNOON AND NIGHT. POPS WILL BE IN THE LIKELY
CATEGORY IN SOME AREAS. SHEAR PARAMETERS ARE NOT IMPRESSIVE...BUT
THE COMBINATION OF STRONG INSTABILITY AND ORGANIZED FORCING SUGGESTS
STORMS MAY CONTAIN TROPICAL DOWNPOURS ALONG WITH A FEW PULSY SEVERE
EVENTS.

COOLER AIR WILL BEGIN TO FILTER SOUTHWARD THURSDAY. POPS WILL
DECREASE FROM NORTH TO SOUTH AS HIGH PRESSURE STARTS TO BUILD ACROSS
THE GREAT LAKES.

THE FAMILIAR EASTERN TROUGH/WESTERN RIDGE PATTERN WILL RESTRENGTHEN
FRIDAY AND SATURDAY. THIS WILL RESULT IN A NORTH TO NORTHEAST LOW
LEVEL WIND FLOW...BRINGING A TOLERABLE AIR MASS FOR THIS TIME OF
YEAR. WILL KEEP SMALL POPS FOR FRIDAY FOR SE MISSOURI AND SW
KENTUCKY AS THE LAST COUPLE ECMWF RUNS STALL THE FRONT OVER MISSOURI
FOR ABOUT 24 HOURS.

&&

.AVIATION...
ISSUED AT 708 PM CDT SAT JUL 6 2013

UPPER LEVEL LOW OVER SOUTHERN ILLINOIS WILL MOVE SLOWLY NORTHEAST
OVER THE NEXT 24 HOURS...FINALLY EXITING THE REGION ON SUNDAY. AS A
RESULT...PRIMARILY VFR CONDITIONS ARE FORECAST THROUGH THE PERIOD.
LESS THAN VFR CONDITIONS MAY STILL ACCOMPANY LINGERING THUNDERSTORMS
THIS EVENING...WHICH SHOULD GRADUALLY DIMINISH AFTER SUNSET.
ALSO...THE DEVELOPMENT OF FOG LATE TONIGHT AND EARLY SUNDAY MORNING
MAY REDUCE VISIBILITIES TO AT LEAST MVFR IF NOT IFR. SUNDAY SHOULD
BE MAINLY DRY WITH SOME FAIR WEATHER CUMULUS. LIGHT AND VARIABLE
WINDS TONIGHT WILL BECOME SOUTHERLY AROUND 5 KNOTS ON SUNDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Jul 6, 8:04 PM CST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
904 PM CDT SAT JUL 6 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-080215-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
904 PM CDT SAT JUL 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THE REST OF TONIGHT.
LOCALLY HEAVY RAIN AND DANGEROUS LIGHTNING ARE THE MAIN CONCERNS.

MODERATE FLOOD CONDITIONS ARE FORECAST TO DEVELOP OVER THE WEEKEND
ALONG PORTIONS OF THE LITTLE WABASH RIVER IN ILLINOIS. MINOR RIVER
FLOODING IS OCCURRING OR FORECAST ALONG PORTIONS OF THE WABASH AND
MISSISSIPPI RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD
WARNINGS AND STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE OF THUNDERSTORMS IS FORECAST EACH DAY. THE GREATEST
COVERAGE IS EXPECTED WEDNESDAY AND WEDNESDAY NIGHT.

A FEW STORMS TUESDAY AFTERNOON MAY APPROACH SEVERE LIMITS WITH
LOCAL WIND GUSTS IN EXCESS OF 40 MPH AND SMALL HAIL. GIVEN A
MOVEMENT NORTHEAST BETWEEN 10 AND 15 MPH...LOCALLY HEAVY RAIN
WILL BE POSSIBLE.

THE BEST CHANCE FOR STRONG TO SEVERE STORMS WILL BE WEDNESDAY
AFTERNOON AND NIGHT. THE GREATEST CONCERN WILL BE TORRENTIAL
RAINFALL THAT MAY LEAD TO LOCALIZED FLOODING. DAMAGING WIND GUSTS
AND SMALL TO MODERATE HAIL WILL BE SECONDARY HAZARDS WITH STRONGER
STORMS ON WEDNESDAY. STORM MOTION WILL LIKELY BE SOUTHEAST BETWEEN
10 AND 20 MPH.

AFTERNOON HEAT INDEX VALUES MAY REACH INTO THE 100 TO 105 DEGREE
RANGE OVER SOUTHEAST MISSOURI...AS WELL AS PART OF THE PURCHASE AREA
OF WEST KENTUCKY AND EXTREME SOUTHERN ILLINOIS MONDAY THROUGH
WEDNESDAY.

MODERATE FLOOD CONDITIONS ARE FORECAST TO DEVELOP THROUGH SUNDAY OVER
PORTIONS OF THE LITTLE WABASH RIVER IN ILLINOIS. MINOR RIVER
FLOODING IS OCCURRING OR IS FORECAST ALONG PORTIONS OF THE WABASH
AND MISSISSIPPI RIVERS EARLY NEXT WEEK. PLEASE REFER TO THE LATEST
RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 6, 3:40 PM CST, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
440 PM CDT SAT JUL 6 2013

ILZ088>094-KYZ001>013-016-017-021-022-MOZ076-086-087-100-107>112-
114-070000-
UNION IL-JOHNSON-POPE-HARDIN-ALEXANDER-PULASKI-MASSAC-FULTON-
HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-
CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-HOPKINS-CHRISTIAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...JONESBORO...VIENNA...GOLCONDA...
ELIZABETHTOWN...CAIRO...MOUND CITY...METROPOLIS...HICKMAN...
CLINTON...BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...
BENTON...MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...
MADISONVILLE...HOPKINSVILLE...GREENVILLE...ELKTON...PERRYVILLE...
MARBLE HILL...CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...
POPLAR BLUFF...BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID
440 PM CDT SAT JUL 6 2013

...ISOLATED STRONG THUNDERSTORMS POSSIBLE THROUGH EARLY EVENING...

SCATTERED THUNDERSTORMS WILL PERSIST ACROSS PORTIONS OF SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS...AND WESTERN KENTUCKY THROUGH EARLY
EVENING. ISOLATED STRONG THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING HAIL UP TO DIME SIZE AND WIND GUSTS OF 40 TO 50 MPH.

IF YOU ARE OUTDOORS THIS EVENING...PLEASE SEEK INDOOR SHELTER IF
A THUNDERSTORMS APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

THE STORMS ARE VERY SLOW MOVING...SO LOCALLY HEAVY RAIN WILL ALSO
BE A CONCERN...WITH LOCALIZED FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS POSSIBLE. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Local storm report, Jul 6, 6:40 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
740 PM CDT SAT JUL 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             2 E CALVERT CITY        37.03N 88.32W
07/06/2013  E0.88 INCH       MARSHALL           KY   TRAINED SPOTTER

&&

DLL
Local storm report, Jul 6, 6:47 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
747 PM CDT SAT JUL 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     FLASH FLOOD      2 E CALVERT CITY        37.03N 88.32W
07/06/2013                   MARSHALL           KY   TRAINED SPOTTER

&&

DLL
Local storm report, Jul 6, 7:09 PM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
809 PM CDT SAT JUL 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TORNADO          4 W CADIZ               36.87N 87.90W
07/06/2013                   TRIGG              KY   TRAINED SPOTTER

&&

DLL
Special weather statement, Jul 6, 7:12 PM CST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
812 PM CDT SAT JUL 6 2013

KYZ012-013-017-070215-
CALDWELL KY-CHRISTIAN KY-TRIGG KY-
812 PM CDT SAT JUL 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR CHRISTIAN...SOUTHERN CALDWELL...
AND EASTERN TRIGG COUNTIES IN WESTERN KENTUCKY UNTIL 915 PM CDT...

AT 809 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES WEST OF COBB
TO CADIZ TO 8 MILES SOUTH OF CANTON...AND MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  HOPKINSVILLE...FORT CAMPBELL NORTH...OAK GROVE...COBB...CROFTON...
  PEMBROKE...HAWKINS...LAFAYETTE AND HERNDON.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

The radar

The Evansville,IN radar (KVWX), 117 km away, was scanning. The volume nearest the first event began at 03:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Franklin

When
July 6, 9:03 PM CST to 9:09 PM CST
Where
Franklin County, Sesser to 2 mi S of Sesser
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.100, -89.050

Also, some tree limbs were down within the city limits.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459336.